New Faculty: Min Hyung Cho

This fall, we have welcomed Dr. Min Hyung Cho to the UML Department of Mathematical Sciences. Min Hyung is an applied mathematician who was most recently atDartmouth College. He holds a Ph. D. from TheUniversity of North Carolina at Charlotte, where his advisor was Prof. Wei Cai. The title of his dissertation was ‘Fast Integral Methods in Layered Media with Application in Photonic Devices.’

Min Hyung Cho

Dr. Cho’s research interests include

  • Computational Mathematics
  • Numerical solutions of PDEs
  • Fast Multipole Method (FMM) and treecodes
  • Wave propagation in layered media
  • High Performance Computing
Among his most recent publications are
  • M.H. Cho and A. Barnett, Robust fast direct integral equation solver for quasi-periodic scattering problems with a large number of layers, 23, 2, 1775-1799, Optics Express, 2015
  • M.H. Cho and W. Cai, A parallel fast algorithm for computing Helmholtz integral operator in 3-D layered media, 231, 17, 5910-5925, J. Computational Physics 2012
  • M.H. Cho and W. Cai, A wideband fast multipole method for two-dimensional complex Helmholtz equation, Computer Physics Communications, 2010
His faculty web page is


New Faculty: Prof. Hung Phan

This spring, we have welcomed Dr.Hung Phan to the UML Department of Mathematical Sciences. Dr. Phan is an applied mathematician who was most recently at the University of British Columbia, Okanagan. No doubt he has been right at home in the past few weeks as we’ve had two major snow storms!

Hung’s general research areas are Optimization, Numerical Methods, and Variational Analysis. His Ph. D. was earned at Wayne State University, with a thesis titled New Variational Principles with Applications in Optimization Theory and Algorithms (Advisor: Boris Mordukhovich).

Here are three of his recent publications:

  • Linear and strong convergence of algorithms involving averagednon expansiveoperators,(with H.H. Bauschke, D. Noll) Journal of Mathematical Analysis and Applications 421 (2015), 1-20
  • The rate of linear convergence of the Douglas-Rachford algorithm for subspaces,(with H.H. Bauschke, J.Y. Bello Cruz, T.T.A. Nghia, X. Wang)Journal of Approximation Theory 185 (2014), 63-79
  • Restricted normal cones and sparsity optimization with affine constraints,(with H.H. Bauschke, D.R. Luke, X. Wang),Foundations of Computational Mathematics 14 (2014), 63-83

His web page is